Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

June 3, 2021Carter County, Kentucky

NWS Charleston, WV issued this special weather statement at Jun 3, 2021, 4:35 PM EDT for Carter County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 4:35 PM EDT (20:35 UTC)
Expired
Jun 3, 2021, 5:15 PM EDT
In force
40 min
Issued by
NWS Charleston, WV

County Carter County, KY

The radar

The Jackson,KY radar (KJKL), 79 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS81 KRLX 032035
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
435 PM EDT Thu Jun 3 2021

KYZ101-102-032115-
Greenup-Carter-
435 PM EDT Thu Jun 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN GREENUP
AND WESTERN CARTER COUNTIES...

At 434 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Waltz to Brandy to Yale. Movement was
northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Olive Hill, Carter Caves State Park, Gesling, Carter, Grahn, Soldier
and Globe.

This includes Interstate 64 in Kentucky between mile markers 149 and
166.
 
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
      3842 8324 3844 8321 3848 8319 3852 8303
      3820 8303 3820 8304 3818 8305 3823 8309
      3827 8318 3823 8322 3819 8323 3819 8326
      3822 8329 3821 8330 3832 8334
TIME...MOT...LOC 2034Z 257DEG 24KT 3833 8346 3817 8346 3805 8351 

$$

20

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 3, 2:26 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 3, 2:26 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
226 PM EDT Thu Jun 3 2021

.SYNOPSIS...
Weak cold front approaches late today with showers and some
storms. Steady warming trend heading into the weekend and next
week, along with day chances of storms.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 225 PM Thursday...

An upper level trough sweeping through the Ohio Valley will
swing a cold front through the Central Appalachians late
tonight, with showers and thunderstorms proceeding the boundary.
Current radar trends show a developing line of storms trekking
through Kentucky with a few storms already neighboring our
southeast Ohio counties.

Abundant cloud coverage and previous rainfall from this morning
has inhibited much destabilization from occurring in the
forecast area this afternoon, so the primary risk for any severe
thunderstorms are most likely to occur from the aforementioned
line that will arrive late this afternoon into this evening.
Isolated damaging wind gusts are the main threat with healthy
thunderstorms, but instances of small hail can't be ruled out.

The upper trough will shift in a northeasterly fashion towards
the eastern seaboard overnight into Friday, with perhaps a
secondary surge of showers and afternoon convection on Friday.
This would be in lesser capacity compared to today, with further
limitations to the severe threat due to lessening moisture and
upper level forcing. Clouds will begin to clear out near the end
of the period, with lingering stratus hugging the mountains
until late Friday afternoon.

Temperatures were shunted from reaching their anticipated
readings for today in response to the blanketed stream of mid
and upper level clouds. Beneath this cloud shield, per satellite
imagery, there are some spots that are beginning to see hazy
peeks of sunshine, but this may not be enough to stretch higher
than the low 70s as was once expected for today. Once the front
passes overnight and clouds begin to disband Friday afternoon,
areas west of the Charleston metro could see high temperatures
rise into the low 80s ahead of the warm spell progged for the
weekend.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 156 PM Thursday...

Increasingly warm to hot conditions expected over the weekend
as mid level ridging strengthens throughout the region. Lack of
significant moisture depth should preclude convective
development both days. Sunday is expected to be the hotter of
the weekend days with non-mountainous areas likely reaching or
exceeding 90 degrees (mid-90s likely in the Charleston and
Huntington downtown metro areas).

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1245 PM Thursday...

H5 ridging breaks down some early next work week...but remains
strong enough to maintain very warm to hot daytime conditions.
Guidance indicates the H85 high center over the western tropical
Atlantic drifts just far enough east early Monday to allow for
a deeper influx of low level moisture to occur across the CWA.
Thus, with the combination of the lower height fields aloft,
overall greater moisture depth, and continued very warm to hot
afternoon temperatures...diurnally driven convection is expected
each late afternoon and evening. Next week should also be the
most "humid feeling" week so far this year...although heat
indices still won't be overly bad (as compared to what we often
experience in July and August)

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 150 PM Thursday...

At the time of writing, a brief lull in precipitation has taken
shape along the Ohio River Valley and as far east as CRW.
Meanwhile, light stratiform rain continues to stream up through
the higher terrain. A combination of IFR/MVFR ceilings are in
place this afternoon and will continue to be the case into this
evening when a secondary line of showers and thunderstorms sweep
through the area ahead of a cold front. General VCTS was
included at all terminals for today as well as TEMPO groups
across our western sites to account for better potential for
healthier storms before weakening as the line shifts east.

Post-frontal low level stratus and fog development is plausible
across the region overnight with lingering showers hugging the
mountains. Gradual improvement in regards to ceilings will occur
through the day Friday from west to east. Another round of
showers and storms will be possible, but in much lesser capacity
compared to today. High pressure then builds in for the start of
the weekend with widespread improvement expected just beyond the
current TAF period.

Winds will remain fairly light through the period, with the
exception of sites that experience a thunderstorm this afternoon,
in which case a slight uptick in gusts will be possible.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Restrictions tonight may vary, depending
on shower/storm coverage and potential fog development.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/MEK
NEAR TERM...MEK
SHORT TERM...RH
LONG TERM...RH
AVIATION...MEK
Hazardous weather outlook, Jun 3, 4:32 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
432 AM EDT Thu Jun 3 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-040845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
432 AM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms this afternoon and
tonight. Damaging winds are the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 3, 4:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
435 PM EDT Thu Jun 3 2021

KYZ101-102-032115-
Greenup-Carter-
435 PM EDT Thu Jun 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN GREENUP
AND WESTERN CARTER COUNTIES...

At 434 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Waltz to Brandy to Yale. Movement was
northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Olive Hill, Carter Caves State Park, Gesling, Carter, Grahn, Soldier
and Globe.

This includes Interstate 64 in Kentucky between mile markers 149 and
166.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
      3842 8324 3844 8321 3848 8319 3852 8303
      3820 8303 3820 8304 3818 8305 3823 8309
      3827 8318 3823 8322 3819 8323 3819 8326
      3822 8329 3821 8330 3832 8334
TIME...MOT...LOC 2034Z 257DEG 24KT 3833 8346 3817 8346 3805 8351

20

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:00 PM EDTSpecial Weather StatementRLXWayne45 min
Jun 3, 7:33 PM EDTSpecial Weather StatementRLXPutnam42 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.